My hospice, like many others, supplies all patients/caregivers with an Emergency Kit, or "E-kit". Ideally, the E-kit is meant to be stored in a common place in all households (for us, in the fridge) so that, if needed, it can be easily found. Also, ideally, caregivers should not open the kit and use its contents unless instructed to do so by a nurse.
These are the contents of our E-kit:
- A small bottle of liquid morphine (Roxanol) for fast relief from pain. The liquid form of oxycodone (Oxyfast) is substituted in the event of a morphine allergy.
- Promethazine (Phenergan) tablets for nausea/vomiting.
- Prochlorperazine (Compazine) suppositories for nausea/vomiting. These are used if the patient is unable to swallow or "keep a pill down" due to severe nausea.
- Acetominophine (Tylenol) suppositories for fever control.
- Lorazapam (Ativan) tablets for anxiety/agitation.
- Atropine eye drops. Although an ophthalmic solution, these drops are placed under the tongue (sublingually) to help control excessive secretions... in other words, the dreaded "death rattle".
The E-kit is an invaluable tool for the caregiver to have on hand. However, it can be rendered useless or become even dangerous without education about its use and purpose. I've informed caregivers about the E-kit many times... it's literally no more than a five minute exercise. So why are we failing at this? I've brought my concerns to the attention of the hospice director. Soon, hopefully, there will never again be a 2 AM phone call that goes something like this...
Caregiver: "Dad is in so much pain and his nerves are just making it worse. I just can't seem to help him!"
Me: "Okay, I want you to go to the fridge and take out your e-kit."
Caregiver: "What's that?"